Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 383, NWS Dodge City, KS

August 31, 2018Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2018, 8:48 PM CDT for Scott County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 8:48 PM CDT (01:48 UTC)
Expired
Aug 31, 2018, 9:16 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:49 PM CDTTSTM WND GST 607 Sw Scott State Lake, KS
Aug 31, 8:57 PM CDTHAIL 13 Wsw Scott State Lake, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS53 KDDC 010148
SVRDDC
KSC171-010245-
/O.NEW.KDDC.SV.W.0383.180901T0148Z-180901T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
848 PM CDT FRI AUG 31 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Scott County in west central Kansas...

* Until 945 PM CDT.

* At 848 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Scott State Lake, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10070 3849 10108 3855 10113 3870 10113
TIME...MOT...LOC 0148Z 209DEG 29KT 3861 10103 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
2 follow-up statements
914 
WWUS53 KDDC 010202
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
902 PM CDT FRI AUG 31 2018

KSC171-010245-
/O.CON.KDDC.SV.W.0383.000000T0000Z-180901T0245Z/
Scott KS-
902 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTH CENTRAL SCOTT COUNTY...

At 902 PM CDT, a severe thunderstorm was located 3 miles northwest of
Scott State Lake, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10070 3859 10096 3870 10113
TIME...MOT...LOC 0202Z 209DEG 29KT 3871 10096 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
827 
WWUS53 KDDC 010216
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
916 PM CDT FRI AUG 31 2018

KSC171-010225-
/O.CAN.KDDC.SV.W.0383.000000T0000Z-180901T0245Z/
Scott KS-
916 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCOTT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3870 10070 3859 10096 3870 10113
TIME...MOT...LOC 0214Z 209DEG 29KT 3881 10089 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:21 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 6:21 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 PM CDT Fri Aug 31 2018

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Aug 31 2018

Warm, downslope air flowing into southwest Kansas under mostly
clear skies has caused many locations today to reach in the upper
90s to 100 degrees this afternoon. Luckily, this will be the
hottest day of the extended forecast. Thunderstorm chances
increase this afternoon, especially along the Colorado/Kansas
border where low level convergence has set up along a surface
boundary stretching along far Southwest Kansas into south-central
Nebraska. While the atmosphere is capped with 700mb temperatures
of 14-16C this afternoon, a shortwave ejecting out of Colorado
will aid in providing lift this afternoon. Storms that form this
afternoon will have the chance of becoming severe as they move
into Southwest Kansas along an instability axis. Strong to severe
wind and quarter size hail are the biggest threats with these
storms. Storms will increase in coverage this evening with aid
from a 40-50 knot low level jet overnight. Storm activity this
evening and tonight should generally affect areas northwest of
Highway 56. While tonight's thunderstorm coverage isn't as
impressive as the rest of the weekend, it does mark the beginning
of a wet pattern for Southwest Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 216 PM CDT Fri Aug 31 2018

Troughing in the western CONUS and ridging in the east will allow
southwest flow over western Kansas for the extended period. The
high pressure that sets up over the Appellations will cause Gulf
moisture to continuously flow into western Kansas. Numerous
shortwaves embedded in the southwest flow will provide chances for
rain each day of the long term.

For Saturday, a surface boundary will set up along southwest
Kansas through northern Kansas, which will be a trigger for storm
development in the afternoon and evening. Instability looks
modest, and therefore severe weather can't be ruled out during
peak heating. A bigger concern may be heavy rain and training
storms as precipitable water values increase. Sunday has a
similar set up for heavy rain. With thunderstorms expected each
day, heavy rain and flooding will be a concern that will have to
be watched.

As for temperatures, Saturday will reach the upper 80s/lower 90s.
Starting on Sunday, each day looks to stay in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 616 PM CDT Fri Aug 31 2018

Primary concern is the periodic thunderstorm activity affecting
all TAF sites this evening, through the overnight, and again in
the late afternoon Saturday. The thunderstorm activity will
increase in coverage after 01Z tonight and continuing until about
12Z where the activity should wind down. Through the day Saturday
with sun and ample moisture in the area along with a frontal
boundary more showers and thunderstorms will develop. The
timeframe looks to be Saturday afternoon mainly after 20Z and any
storms that develop could certainly be near any of the TAF sites.
Any storms that go over the airports will have brief heavy
rainfall leading to lower visibilities and the potential for
downburst winds...especially with the thunderstorms this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  92  68  88 /  30  30  30  30
GCK  69  88  64  87 /  30  30  60  30
EHA  65  89  64  87 /  30  30  70  20
LBL  69  92  67  88 /  30  30  60  30
HYS  71  89  68  85 /  30  30  60  40
P28  75  96  73  90 /  20  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Tatro
Hazardous weather outlook, Aug 31, 4:02 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
402 AM CDT Fri Aug 31 2018

KSZ030-031-043>046-061>066-074>081-084>090-010915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
402 AM CDT Fri Aug 31 2018 /302 AM MDT Fri Aug 31 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated thunderstorm or two will be possible this early this morning
across north central Kansas and east of highway 281. Should
thunderstorms develop early this morning they will be capable of
producing hail up to the size of quarters and wind gusts in excess
of 50 mph.

A better chance for strong to severe thunderstorms will occur late
this afternoon and early tonight. Wind gusts of 60 mph and quarter
size hail will be the main hazards from these storms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms each day from Saturday
through Thursday. Thunderstorms Saturday and Sunday may be severe
with hail larger than quarters and wind gusts of 60 mph. Heavy
rainfall can also be expected over the weekend. Periods of heavy
rainfall Saturday and Sunday may cause some localized flooding.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 7 pm west of highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 31, 6:14 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
614 PM CDT FRI AUG 31 2018

KSZ061>063-074>076-010015-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
614 PM CDT FRI AUG 31 2018

...Brief Landspout Tornadoes Possible...

At 612 PM CDT/512 PM MDT/, conditions are becoming favorable for the
development of landspout tornadoes. However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.

Locations impacted include...
Ulysses, Johnson City, Manter, Hickok, The Saunders Elevator, Big Bow
and Plymell.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3773 10204 3792 10076 3754 10107 3741 10204

HOVORKA
Special weather statement, Aug 31, 6:34 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
634 PM CDT FRI AUG 31 2018

KSZ062-063-075-010030-
Finney KS-Kearny KS-Grant KS-
634 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...WEST
CENTRAL FINNEY AND NORTHWESTERN GRANT COUNTIES UNTIL 730 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ulysses, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3759 10127 3767 10148 3803 10132 3792 10101
TIME...MOT...LOC 2334Z 205DEG 15KT 3770 10134

HOVORKA
Special weather statement, Aug 31, 6:56 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT FRI AUG 31 2018

KSZ074-075-084-010100-
Stanton KS-Grant KS-Morton KS-
656 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...SOUTHERN
HAMILTON...WEST CENTRAL GRANT AND CENTRAL STANTON COUNTIES UNTIL 800
PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of The Saunders Elevator, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and Big Bow.

LAT...LON 3774 10176 3774 10171 3758 10148 3726 10189
      3739 10204
TIME...MOT...LOC 2356Z 227DEG 25KT 3738 10190

HOVORKA
Local storm report, Aug 31, 7:07 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             9 S MANTER              37.39N 101.89W
08/31/2018  E0.75 INCH       STANTON            KS   PUBLIC

&&

GT
Special weather statement, Aug 31, 8:17 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
817 PM CDT FRI AUG 31 2018

KSZ043-044-063-010215-
Finney KS-Lane KS-Scott KS-
817 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...SCOTT AND
WEST CENTRAL LANE COUNTIES UNTIL 915 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Friend, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Grigston, Friend, Modoc, Shallow Water, Manning and Amy.

LAT...LON 3855 10045 3818 10077 3827 10112 3837 10113
      3849 10113 3859 10074
TIME...MOT...LOC 0117Z 207DEG 18KT 3830 10083

HOVORKA
Special weather statement, Aug 31, 8:41 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
841 PM CDT FRI AUG 31 2018

KSZ043-010215-
Scott KS-
841 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 915
PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Modoc, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott State Lake.

LAT...LON 3870 10073 3859 10074 3849 10113 3870 10113
TIME...MOT...LOC 0141Z 209DEG 29KT 3856 10106

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:05 PM CDTAreal Flood WarningDDCGrant, Kearny3 hr
Aug 31, 8:17 PM CDTSpecial Weather StatementDDCScott58 min
Aug 31, 8:41 PM CDTSpecial Weather StatementDDCScott34 min
Aug 31, 10:12 PM CDTSpecial Weather StatementDDCTrego33 min
Aug 31, 11:18 PM CDTSpecial Weather StatementDDCRush42 min
Sep 1, 2:08 AM CDTSpecial Weather StatementDDCFord67 min
Sep 1, 2:22 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman20 min
Sep 1, 3:29 AM CDTSpecial Weather StatementDDCMeade61 min
Sep 1, 7:23 AM CDTSpecial Weather StatementDDCFord37 min
Sep 1, 3:49 PM CDTSpecial Weather StatementDDCTrego41 min
Sep 1, 4:27 PM CDTSpecial Weather StatementDDCTrego33 min
Sep 1, 4:30 PM CDTSpecial Weather StatementDDCTrego60 min
Sep 1, 4:40 PM CDTSpecial Weather StatementDDCEllis65 min
Sep 1, 4:45 PM CDTSevere Thunderstorm WarningDDCEllis45 min
Sep 1, 4:48 PM CDTSevere Thunderstorm WarningDDCTrego41 min
Sep 1, 5:06 PM CDTSevere Thunderstorm WarningDDCEllis42 min
Sep 1, 5:59 PM CDTSpecial Weather StatementDDCEllis, Ness61 min
Sep 1, 6:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Sep 1, 6:46 PM CDTSpecial Weather StatementDDCRush44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.